Minnesota, 2024

Flash Flood and Damaging Winds in Minnesota, June 18, 2024

June 18, 2024 · NWS FGF · 17 events in 8 counties and zones

Widespread thunderstorms affected eastern ND and northwestern MN in the early morning hours of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Widespread thunderstorms affected eastern ND and northwestern MN in the early morning hours of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 11:44 PM CST, 1 hour 36 minutes earlier. Its key messages:

  • Widespread thunderstorms will envelope the region tonight into Tuesday morning. Some of these thunderstorms will be strong to severe thunderstorms bringing isolated to scattered instances of strong winds, hail, and flash flooding between 9pm tonight to 7am Tuesday morning.
  • Additional round of unsettled weather is forecast Thursday- Friday, including the potential for isolated strong to severe storms.
Area forecast discussion, Jun 17, 11:44 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1244 AM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Widespread thunderstorms will envelope the region tonight into
  Tuesday morning. Some of these thunderstorms will be strong to
  severe thunderstorms bringing isolated to scattered instances
  of strong winds, hail, and flash flooding between 9pm tonight
  to 7am Tuesday morning.

- Additional round of unsettled weather is forecast Thursday-
  Friday, including the potential for isolated strong to severe
  storms.

&&

UPDATE
Issued at 1033 PM CDT Mon Jun 17 2024

The low level jet is already building north with a stalled
frontal zone is near the Hwy 2 corridor. The theta-e gradient is
only expected to strengthen with increasing moist flow as the
south-southeast LLJ intensifies (50-60kt) around/after
midnight. Within the WAA we are seeing isolated elevated cells
ahead of the main mid level trough, and instability to the south
is increasing some, though parcels are very elevated. There is
a lower, but non- zero threat for severe hail and wind within
the activity that eventually develops in the southern RRV,
however the main threat may remain wind tonight where linear
clusters align themselves to the 0-3km shear vectors. Due to
the shear magnitude the favorable line normal angle needed for
surges of strong wind (QLCS type features) is high, so while
mean flow is SW- NE along the complexes as long as the behavior
of the line carries that momentum we may continue to see an
enhanced wind threat due to QLCS type surges. Due to the
elevated nature of activity tornado threat is not expected.

Eventually the entire complex riding along the
instabilty/theta-e gradient is shown by latest CAMs to slow
down, interact and align with the theta-e gradient, orienting
with upshear corfidi vectors. This increases the risk for a
back-building/slower MCS, lowering the threat for severe wind,
but raising the threat for flash flooding through
overnight/early morning hours.

Adjustments were made for thunderstorm coverage this evening
into the overnight to match current timing.

UPDATE
Issued at 728 PM CDT Mon Jun 17 2024

There is one cluster of showers/isolated thunderstorms that
developed north faster over the Devils Lake Basin) close to the
inverted surface trough axis where WAA and synoptic ascent from
the upper jet to the northeast aided in expansion. Impacts are
minimal as instability remains under 500 J/KG. The main area of
showers/storms is still on track for arrival in the later part
of the evening (some indications of this starting to fill in
across southern MN. Forecast is on track, with only adjustments
to add timing to the near term precip trends, blending into
previous forecast. No change in thinking for impacts late
evening- overnight at this time.

&&

.DISCUSSION...
Issued at 420 PM CDT Mon Jun 17 2024

...Synopsis...

Within the Northern Plains and Upper Midwest, southwest flow
aloft between upper ridging in the eastern CONUS and upper
troughing within CAN into the western CONUS is being noted via
water vapor imagery. This synoptic regime is allowing moisture
transport into the Northern Plains/Upper Midwest from the Gulf
of Mexico/southern CONUS in the lower levels, with a connection
to Pacific moisture in the upper levels. Enhanced southwest
flow aloft downstream of the upper trough's axis is also
contributing to lee troughing/cyclogenesis at the surface in
the High Plains from eastern MT to CO. A surface warm front
extends from High Plains of WY/CO through NE into IA.

All guidance progresses this surface warm front and supporting
moisture/instability further north into the Dakotas and
Minnesota with the help of a better consolidated shortwave
trough pushing out of Four Corners to Northern Rockies region
tonight into the Dakotas on Tuesday. This will allow ingredients
for widespread thunderstorm development via synoptic forcing
aloft, frontal and dynamic forcing in the lower levels near and
north of the warm front, and increased instability and shear
into our area. This brings the likely chance for organized,
robust thunderstorms into our area tonight into Tuesday morning.

The surface low and attendant cold front will be pushing
through the area Tuesday, with guidance suggesting
reinvigorate of robust, organized convection along the cold
front within Minnesota as it migrates east. This activity has
the potential to be strong to severe bringing hail to the size
of ping pongs and wind gusts to 60 mph. Timing of potentially
severe storms Tuesday is between 10a-3p before exiting east of
our area, best chance east of US Hwy 59.

Behind the departing surface fronts, surface high pressure will
likely influence the region Wednesday into Thursday. The flow
aloft is progged to become more zonal mid to late this week,
with embedded shortwaves moving through the flow helping re-draw
moisture/instability back into the region, along with forcing
for ascent. This brings the next chance for strong to severe
storms late Thursday into Friday.

Confidence in synoptic pattern degrees notably after Friday,
with ensembles depicting continued chances for showers and
thunderstorms along with average temperatures under zonal flow
aloft.

...Strong to severe storms tonight into Tuesday morning...

Getting into this evening, high res CAMs depict a strong to very
strong low level jet of 50-70kt nosing into the Red River Valley
from the south. This will provide very strong inflow of weak to
moderate instability (1000-2500 J/kg MUCAPE) along with high
moisture content (PWATs 1.5-2.0 inches) to feed widespread
thunderstorms amid isentropic lift from WAA north of the surface
warm front. This pinpoints it within eastern ND into northwest
and west-central MN.

While the majority of lowest shear will not be realized for
thunderstorm development, strong storm relative flow within the
low levels along with elevated updrafts deeper into the hail
growth zone will support hail production. Expectation is for
lots of updrafts pulsing up will mitigate potential for
significant hail sizes, with expected maximum size being golf
ball sized, but more likely scattered instances of quarter to
ping pong ball sized hail.

Also, while there will be a low level stable layer underneath
robust thunderstorms, the magnitude of strong winds in the low
levels allows the potential for these winds to reach the ground.
Thus, wind gusts up to 70 mph can be anticipated tonight,
especially if thunderstorms can arch into bowing segments that
propagate north and/or east.

With strong feed of rich moisture and sufficient instability,
convective rainfall rates exceeding 1 inch per hour at times
will allow the opportunity for flash flooding. This is
especially true if these highest rainfall rates can sit over an
area for more than 1-2 hours. Relatively more susceptible areas
to see flooding include the central REd River Valley into
northeast North Dakota where recent rainfall has saturated the
top layer of ground, in addition to urban areas. Widespread 1-3
inches of rainfall can be expected, with locally 4-5 inches.
This may also impact riverine potential flooding in the coming
days as well.

...Additional chance for strong to severe storms Thursday-Friday...

Zonal flow aloft allows moisture/instability to re-enter our
area late Thursday into Friday. Ensemble guidance suggests one
or more shortwave troughs moving through the Northern Plains
during this timeframe, bringing forcing for ascent and increased
kinematics that may organize convection. This introduces the
next opportunity for strong to severe thunderstorms. This is
reflected in guidance like CSU ML severe forecasts. Confidence
in coverage and magnitude is still in question however. At this
time, a significant severe weather episode is not likely.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1244 AM CDT Tue Jun 18 2024

Showers and thunderstorms are actively increasing in coverage
with a linear thunderstorm complex starting to organize in
south central to northeast ND, while additional activity is
developing east of this complex. Within parts of the line severe
wind gusts (to 60 mph) may be possible, but those impacts are
uncertain at TAF sites. MVFR stratus is starting to spread
east-northeast, a bit slower than earlier guidance, but is
expected to eventually overspread all of eastern ND and
northwest MN becoming IFR Tuesday morning. Low level wind shear
remains a threat as a strong low level jet continues to build
over the region and strengthen early in the TAF period. Winds
eventually shift to the north-northwest as low pressure pushes
east. Guidance keeps low stratus and gusty winds in place into
Tuesday afternoon even after showers/thunderstorms transition
out of the region, but there is a signal for improvement to VFR
and decreasing winds during the evening period Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Wednesday morning for NDZ007-008-014>016-
     024-026>030-038-039-049-052>054.
MN...Flood Watch through Wednesday morning for MNZ001>009-013>017-
     022>024-027>032-040.

&&

UPDATE...DJR
DISCUSSION...CJ
AVIATION...DJR
Hazardous weather outlook, Jun 17, 5:39 PM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
639 PM CDT Mon Jun 17 2024

NDZ006>008-014-015-054-182345-
Towner-Cavalier-Pembina-Benson-Ramsey-Western Walsh-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

There is a level 1 out of 5 risk for severe thunderstorms for the
Devils Lake Basin and adjacent areas. The main hazards will be
golf ball size hail and a lower risk for 60 mph winds. Flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>008-013>015-022-027-029-030-040-NDZ016-024-026>030-038-039-
049-052-053-182345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-
Mahnomen-West Becker-Wilkin-West Otter Tail-Grant-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

Isolated to scattered severe thunderstorms are possible this
evening, overnight, and early Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golf ball size hail and a lower risk for 70
mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk. Flooding
Risk.
Thursday and Friday...Flooding Risk. Strong Thunderstorm
Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ009-016-017-023-024-028-031-032-182345-
North Beltrami-North Clearwater-South Beltrami-South Clearwater-
Hubbard-East Becker-East Otter Tail-Wadena-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding across the region through Monday and Tuesday.

Isolated to scattered severe thunderstorms are possible overnight
and Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be ping pong ball size hail and a lower risk
for 60 mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Thursday and Friday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jun 18, 12:00 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
100 AM CDT Tue Jun 18 2024

NDZ028-029-038-039-180630-
Griggs ND-Steele ND-Barnes ND-Cass ND-
100 AM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CASS...GRIGGS...
BARNES AND SOUTHERN STEELE COUNTIES THROUGH 130 AM CDT...

At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sharon to near Dazey to near Ypsilanti.
Movement was east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valley City, Cooperstown, Finley, Hope, Tower City, Page, and
Wimbledon.

This includes Interstate 94 in North Dakota between mile markers 272
and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern North Dakota.

&&

LAT...LON 4663 9843 4698 9844 4698 9847 4732 9847
      4733 9850 4742 9850 4759 9838 4753 9759
      4724 9754 4708 9753 4697 9761 4663 9806
TIME...MOT...LOC 0600Z 263DEG 52KT 4755 9792 4716 9818 4680 9864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Perroux
Local storm report, Jun 18, 12:45 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
145 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     Tstm Wnd Gst     Logan Center            47.80N 97.82W
06/18/2024  M61 MPH          Grand Forks        ND   Mesonet

            Measured gust at Logan Center NDAWN 33 ft
            sensor.

0107 AM     Tstm Wnd Gst     Dazey                   47.19N 98.20W
06/18/2024  M72 MPH          Barnes             ND   Mesonet

            Measured gust at Dazey NDAWN 10ft sensor.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 40 km away, was scanning. The volume nearest the first event began at 07:18 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 18, 1:20 AM CST to 1:25 AM CST
Where
Polk County, 1.16 mi SE of Climax
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.610, -96.810

Broadcast Media relays a report of 4 inch tree branch snapped in Climax.

Thunderstorm Wind, Polk

When
June 18, 1:20 AM CST to 1:25 AM CST
Where
Polk County, 0.93 mi E of Crookston
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.780, -96.600

Law Enforcement reports trees down in various sizes around Crookston.

Thunderstorm Wind, Norman

When
June 18, 1:56 AM CST to 2:01 AM CST
Where
Norman County, 0.47 mi E of Ada
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -96.510

Measured gust at the Ada NDAWN 10 foot sensor.

Thunderstorm Wind, Polk

When
June 18, 2:00 AM CST to 2:05 AM CST
Where
Polk County, 2.76 mi N of Mentor
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.740, -96.150

Large 100 year old or more Oak Tree snapped. Time estimated from radar.

Thunderstorm Wind, Clay

When
June 18, 2:15 AM CST to 2:20 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
46.860, -96.760

Broadcast Media reports 50 - 60 MPH wind gusts in Moorhead.

Thunderstorm Wind, Norman

When
June 18, 2:20 AM CST to 2:25 AM CST
Where
Norman County, 0.83 mi SE of Gary
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.370, -96.260

Public relays report of mature choke cherry tree blown down.

Thunderstorm Wind, Clay

When
June 18, 2:30 AM CST to 2:35 AM CST
Where
Clay County, 2.35 mi W of Ulen
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.080, -96.320

Public in Ulen reports very large tree blown over with limbs shredded. Time estimated from radar.

Thunderstorm Wind, Clay

When
June 18, 2:35 AM CST to 2:40 AM CST
Where
Clay County, 1.42 mi E of Hawley
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.290

Large tree snapped in Hawley, MN.

Thunderstorm Wind, Clay

When
June 18, 2:51 AM CST to 2:56 AM CST
Where
Clay County, 2.13 mi NNW of Kragnes
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.010, -96.760

Broadcast Media relays a report of 7 inch branches snapped in Oakport Township.

Flash Flood, Polk

When
June 18, 3:00 AM CST to 3:30 AM CST
Where
Polk County, 0.93 mi E of Crookston to 1.75 mi SE of Crookston
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
47.780, -96.600

Law Enforcement reports standing water in roads, resulting in impassable streets downtown.

Thunderstorm Wind, Wilkin

When
June 18, 3:20 AM CST to 3:25 AM CST
Where
Wilkin County, 1.43 mi E of Foxhome
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.280, -96.290

A few trees down west of Fergus Falls due to wind.

Thunderstorm Wind, Hubbard

When
June 18, 3:21 AM CST to 3:26 AM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -95.060

Park Rapids ASOS records peak wind gust of 59 MPH at 426am.

Thunderstorm Wind, Beltrami

When
June 18, 3:46 AM CST to 3:51 AM CST
Where
Beltrami County, 0.83 mi NE of Redlake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.880, -95.020

M-Ping reports of 3 inch tree limbs broken near Red Lake.

Thunderstorm Wind, Otter Tail

When
June 18, 4:15 AM CST to 4:20 AM CST
Where
Otter Tail County, Bluffton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.470, -95.230

Tops of trees snapped in Bluffton, MN. Wind speeds estimated.

Thunderstorm Wind, Hubbard

When
June 18, 4:15 AM CST to 4:20 AM CST
Where
Hubbard County, 1.46 mi NNE of Park Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.940, -95.060

Public reports tree and property damage in Park Rapids, MN. Wind speeds estimated.

Thunderstorm Wind, Hubbard

When
June 18, 4:20 AM CST to 4:25 AM CST
Where
Hubbard County, 5.53 mi N of Dorset
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.030, -94.950

Numerous trees down in the Hubbard county area from the wind.

Thunderstorm Wind, Grant

When
June 18, 5:55 AM CST to 6:00 AM CST
Where
Grant County, 0.48 mi E of Hoffman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.830, -95.790

Pictures relayed of tree damage due to high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189792, 1189804, 1189789, 1189795, 1189790, 1189803, 1189800, 1189797, 1189791, 1189788, 1189805, 1189793, 1189794, 1189798, 1189799, 1189801, 1189802.